Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

On xanax and tramadol. Choking episodes, new onset of incontinence and agitation. What could be done?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
89 yo female prescribed xanax .50mg given at 9am, 12pm, 4pm and 6pm. plus tramadol for sleep. Isnt this abuse? Falls, choking episodes, new onset of incontinence, agitation, worsening confusion up hourly Md suggests giving extra doses of .25mg for breakthrough "anxiety" I can't watch this any longer What can I do to stop/help her?
Posted Fri, 15 Nov 2013 in Mental Health
Answered by Dr. Ashish Mittal 31 minutes later
Brief Answer:
Doses appear high to me.

Detailed Answer:
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Tramadol is used for pain relief. It can cause sedation but it is not used for sleep problem.

It is not clear reason for giving xanax in her case. If it is started recently, then 2 mg per day is high dose considering her age. It can lead to excessive sedation and repeated fall, which may be more XXXXXXX for old person due to age related weakness of bone.

It will be better to start xanax with low doses in her case like 0.25mg 3 times a day (even lower if she can not tolerate it).

Xanax in high doses may needed in some patient who are already using high doses of alcohol or benzodiezepines medicines daily.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor